Undergoing Chemo Treatments? Your Foot Pain Could Be Linked to Hand-Foot Syndrome
One of the least welcome words one can hear during a health diagnosis is the dreaded ‘C’ word. Cancer treatments have advanced significantly in the last decade, but even with new advancements in technology and drugs, certain treatments can wreak havoc on the body. Chemotherapy is an effective treatment in the fight against cancer, but be aware that chemo comes with side effects, including those that affect the feet.
The most common side effect of chemotherapy as it relates to the feet is called hand-foot syndrome. It first appears as redness, swelling, and general pain on the palms of the hands and soles of the feet. As it progresses, rashes and blistering may occur, and this can make walking painful and difficult. Soreness and tenderness can give way to numbness and tingling due to nerve damage over time. In very severe cases, ulcerations may result in infection.
Hand-foot syndrome is caused by chemotherapy drugs entering or ‘leaking’ into healthy cells in the soles of the feet and palms of the hands through the small capillaries that supply blood to those areas. The damaging effects of these drugs on healthy cells weaken them, and as a result, even slight pressure or friction from normal walking or standing can trigger symptoms, not to mention discomfort and pain.
It’s important to note that if you have one or more of these symptoms during or after a round of chemo, it doesn’t necessarily mean you have hand-foot syndrome. A proper diagnosis from a medical professional, such as a podiatrist, would be in order to determine the exact cause of symptomatic pain. While there is no specific course of treatment for this condition – chemotherapy, in the end, is providing potentially life-saving treatment – there are a variety of factors considered in how to best provide pain relief and minimize the risk of infection. A few of these treatments include things like lowered therapy dosages in severe cases, over the counter pain relievers, topicals creams, ice packs, padded socks and cushioned footwear, avoiding extended exposure to heat or hot water, and taking frequent breaks during strenuous activities.
The second most common foot condition that occurs as a result of chemotherapy is known as chemotherapy-induced peripheral neuropathy. This side effect is known as a condition that damages the nerves in the hands and feet, with symptoms including numbness, burning or tingling in the hands and feet. As with hand-foot syndrome, CIPN occurs when chemotherapy drugs circulate to the extremities and cause damage. Other symptoms include difficulty maintaining balance due to lack of sensation and a pins and needles feeling radiating out to the toes.
The biggest danger associated with CIPN is trauma to the feet. Due to numbness and lack of sensation, it is possible to puncture, cut or otherwise injure the feet without realizing it. Because of a weakened immune system during chemo, these otherwise minor injuries can become infected very quickly and easily.
It is also common for those who suffer from CIPN to experience the symptoms spreading up the arms and legs over time. What once started as numbness in the feet may travel up to the ankles, calves, and knees. Treatments to reduce symptoms include reduction of the chemo drug and/or treatment regimen, topical analgesics, steroids, non-drug pain management such as electrical nerve stimulation and physical therapy, and wearing proper footwear to reduce pressure on the feet.
Chemotherapy is an effective course of treatment for cancer patients. Like any treatment, however, there are risks. Because chemotherapy drugs circulate throughout the body and are not isolated to the affected area, they affect normal, functioning healthy cells as well. While not everyone experiences the same side effects, the most effective way to deal with hand-foot syndrome and CIPN is to work closely with your medical team and address symptoms as soon as they arise.
For any conditions related to the feet and legs, request an appointment with one of our podiatric specialists today for a foot exam by clicking here or call any of our convenient office locations in the Piedmont Triad.
Disclaimer: The information and other content provided in our blogs, videos, or in any other content or linked materials are not intended and should not be construed as medical advice, nor is the information a substitute for professional medical expertise or treatment. For a full disclaimer, please click here.